Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 406, NWS Midland/Odessa, TX

October 11, 2004Culberson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 11, 2004, 10:50 PM CDT for Culberson County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 11, 2004, 10:50 PM CDT (03:50 UTC)
Expired
Oct 11, 2004, 11:45 PM CDT
In force
55 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 202 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 3.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2004-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2004-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
176 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
337 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 120350
SVRMAF
TXC109-120445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1049 PM CDT MON OCT 11 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CULBERSON COUNTY IN SOUTHWEST TEXAS

* UNTIL 1145 PM CDT

* AT 941 PM MDT...NATIONAL WEATHER SERVICE RADAR DETECTED A 
  THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS.
  THIS STORM WAS LOCATED 12 MILES WEST OF VAN HORN...MOVING EAST
  AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VAN HORN...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL UP TO THE SIZE OF 
QUARTERS.  SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AWAY FROM 
WINDOWS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3149 10491 3071 10491 3098 10438 3145 10444

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 1:37 PM CDT, 9 hours 13 minutes earlier.

Area forecast discussion, Oct 11, 1:37 PM CDT, 9 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
137 PM CDT MON OCT 11 2004

.SHORT TERM...
LIGHT SCATTERED PRECIPITATION CONTINUES TO PROPAGATE E-NEWD THROUGH
THE FA DUE TO ENHANCED LIFT WITHIN THE LEFT FRONT QUADRANT
ASSOCIATED WITH A MID-UPPER LEVEL LOW CENTERED OVER ERN AZ.  THESE
SHOWERS WILL DIMINISH AS THEY HEAD INTO AN AREA OF STRONGER
SUBSIDENCE ALOFT EAST OF AN ANDREWS-CRANE LINE.  PRECIPITATION
SHOULD BE LIMITED TO A HUNDREDTH OF AN INCH AS THESE SHOWERS REMAIN
LIGHT AND ARE MOVING FAIRLY QUICKLY TO THE E-NE.  A MID-LEVEL
SHORTWAVE TROUGH OVER SRN AZ SHOULD EJECT EWD AND ENHANCE LIFT AND
VERTICAL SHEAR IN FAVOR OF THUNDERSTORMS ACROSS THE WESTERN PORTIONS
OF THE CWA THIS EVENING.  POINT FORECAST SOUNDINGS REVEAL HIGHER
SURFACE-BASED CAPES OUT WEST ALONG WITH COOLER MID-LEVEL
TEMPERATURES. LIMITING FACTOR FOR SEVERE WEATHER WILL BE THE LACK OF
LOW-LEVEL MOISTURE... WITH DEWPOINTS NOW READING IN THE LOWER 50S.
IF THE CLOUD LAYER DIMINISHES LATER THIS AFTERNOON... STRONGER
SURFACE HEATING COULD TRIGGER AN ISOLATED SEVERE THUNDERSTORM.

.LONG TERM...
BY TUES SWRN STATES UPPER LOW IS MAKING ITS MOVE WWD WHILE SFC HIGH
PRESSURE SLOWLY REBUILDS INTO W TX UNDERNEATH NW MID LEVEL FLOW.
WEAK SE LOW LEVEL WILL CONTINUE ACRS LOWER TRANS PECOS AND THUS LOW
CLOUDS WILL HANG AROUND E SIDE OF MTNS INTO THE AFTERNOON. ISOLD
-SHRA POSSIBLE DAVIS MTNS/BIG BEND PER 85H LI/S 0 TO MINUS 2 AND
WEAK UPGLIDE. BY WED PM SFC RIDGE IS ESTABLISHED S INTO TRANS PECOS
AS PARENT SFC ANTICYCLONE MOVES SE INTO CENTRAL PLAINS UNDERNEATH A
COOL NEAR MERIDIONAL MID LEVEL FLOW AND THUS CLOUDS INVOF MTNS SHOULD
HAVE BETTER CHC TO CLEAR OUT. SFC RIDGE WILL TRANSITION EWD THUR
RETURNING SE FLOW ACRS TRANS PECOS. SOME INDICATION THAT LOW CLOUDS
WILL RETURN WITH WEAK WAA BUT WILL DOWN PLAY ATTM. MID LEVEL FLOW
WILL BEGIN TO BACK ACRS NRN HIGH PLAINS BUT NOT BEFORE A GLANCING
FRONT IS PUSHED S INTO W TX FRI NIGHT/SAT AM. DESPITE FREQUENT RE-
ENFORCING COLD FRONTS INTO NEXT WEEKEND RAIN CHANCES WILL BE MINIMAL
WITH COOL LOW LEVELS LACKING CONVERGENCE NW OF CWFA. MID LEVEL
PATTERN HAS COMPLETELY CHANGED BY LATE SAT PM/SUN WITH DEVELOPMENT
OF A MORE DEAMPLIFIED W-SW FLOW WHICH WILL TEND TO SET UP A WARMING
TREND SAT/SUN WITH LOW LEVEL THERMAL RIDGE AND LEESIDE TROF.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             50  74  54  78 /   0   0   0  10
CARLSBAD NM               49  72  53  77 /  10   0   0  10
DRYDEN TX                 56  78  59  82 /  10   0  10  10
FORT STOCKTON TX          54  74  56  79 /  10   0   0  10
GUADALUPE PASS TX         47  68  53  72 /  20   0   0  10
HOBBS NM                  48  72  52  72 /  10   0   0  10
MARFA TX                  47  73  47  74 /  20  10  10  10
MIDLAND INTL AIRPORT TX   50  74  55  76 /  10   0   0  10
ODESSA TX                 50  74  55  76 /  10   0   0  10
WINK TX                   53  79  55  82 /  10   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&
Hazardous weather outlook, Oct 11, 1:05 PM CDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
105 PM CDT MON OCT 11 2004

NMZ027>029-033-034-TXZ045-050-057>061-067-068-074-075-079>082-258-
121000-
ANDREWS-BIG BEND AREA-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-ECTOR-EDDY COUNTY PLAINS-GAINES-
GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-LOVING-
MARFA PLATEAU-NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-
REEVES COUNTY AND UPPER TRANS PECOS-SOUTHERN LEA COUNTY-TERRELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
105 PM CDT (1205 PM MDT) MON OCT 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS THE WESTERN
PERMIAN BASIN... THE MOUNTAINS OF WEST TEXAS... IMMEDIATE ADJACENT
PLAINS...AND SOUTHEASTERN NEW MEXICO.  THE STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING BRIEF WIND GUSTS TO 50 MPH...SMALL HAIL... AND
BRIEF HEAVY RAINFALL.  THERE IS A POTENTIAL FOR LOCALIZED FLASH
FLOODING UNDER ANY THUNDERSTORM THAT DEVELOPS AS WELL AS FREQUENT...
DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, Oct 11, 10:36 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1036 PM CDT MON OCT 11 2004

TXZ057-120430-
VAN HORN AND HIGHWAY 54 CORRIDOR TX-
1036 PM CDT MON OCT 11 2004

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN CULBERSON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF VAN HORN AT 1036 PM
CDT...MOVING EAST AT 30 MPH.

HAIL TO THE SIZE OF DIMES...WIND GUSTS TO 50 MPH...AND DEADLY
LIGHTNING CAN BE EXPECTED.  RAINFALL RATES IN EXCESS OF ONE HALF
INCH PER HOUR ARE LIKELY.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND ANY
INTENSIFICATION MAY REQUIRE A SEVERE THUNDERSTORM WARNING.

SEEK SHELTER AS THIS THUNDERSTORM APPROACHES YOUR LOCATION.

06

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.